Wyoming, 2017

Damaging Winds in Wyoming, June 28, 2017

June 28, 2017 · NWS UNR · 2 events in 2 counties and zones

A severe thunderstorm produced strong wind gusts around 60 mph as it tracked from northern Campbell County into Crook County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced strong wind gusts around 60 mph as it tracked from northern Campbell County into Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 28, 2:09 PM MST, 1 minute earlier.

Area forecast discussion, Jun 28, 2:09 PM MST, 1 minute before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
309 PM MDT Wed Jun 28 2017

.DISCUSSION...(This Evening Through Wednesday)
Issued at 309 PM MDT Wed Jun 28 2017

Current surface analysis shows low pressure over southeast WY,
with frontal boundary hanging across southern WY and into the
Central Plains. Upper level analysis shows near zonal flow across
the region, with upper low across central Canada. Shortwave trough
to the southwest of the low is digging southeast across the
Canadian Rockies and into the northern Rockies. Regional radars
show showers and thunderstorms have developed across the higher
terrain of southern MT and WY, now pushing onto the Plains. KUDX
radar shows some activity has now developed across northeast WY,
with an isolated strong storm south of Rapid City. Temps are in
the upper 70s and 80s with north to northwest winds in most
places.

Unsettled weather can be expected through at least early Friday as
shortwave slides slowly southeast into the region. For late this
afternoon into the evening, MLCAPE values will be most favorable for
stronger storms from far northeast WY through the Black Hills and
into parts of southwest SD, 500 to 1000 j/kg. Shear will be
sufficient for possible short-lived supercells. Marginal risk looks
appropriate for this afternoon/early evening with hail up to around
quarter size and gusty winds possible with the stronger storms.
Isolated to scattered showers and storms will linger overnight and
into Thursday morning across much of the area.

There should be a break in most areas during the late morning and
early afternoon Thursday before more activity develops later in the
afternoon and evening. The threat for stronger storms looks to
remain across mostly far southern SD and possibly into southern
parts of northeast WY where the better instability and shear will be
in place. Highs Thursday will be on the cooler side, mostly in the
70s, with some 60s over northeast WY and the Black Hills.

Any lingering activity should be limited to eastern portions of the
CWA on Friday as the main shortwave exits the region. Ridge will
build over the Rockies on Friday behind the exiting wave and then
slowly push east into the area over the weekend, with mainly dry and
warmer conditions expected. Ridge looks to break down late in the
weekend as shortwave energy crosses the region. Will keep chances
for storms later Sunday into Sunday night, especially for areas
south and east of the Black Hills. Isolated storms are possible
Monday as well. Building ridge may keep Independence Day dry and
warm.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 1210 PM MDT Wed Jun 28 2017

VFR conditions will prevail outside of -TSRA through the period.
Partly cloudy skies this afternoon will be replaced by VFR BKN
CU/SC deck by late afternoon. Scattered -TSRA will develop over
northeast WY this afternoon and spread east through tonight with
local MVFR conditions. Very gusty 30-40kt winds can be expected
near storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...26
AVIATION...15
Hazardous weather outlook, Jun 28, 3:22 AM MST, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
422 AM MDT Wed Jun 28 2017

SDZ024>030-041-042-072-074-WYZ054>058-071-291300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Fall River-Oglala Lakota-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
422 AM MDT Wed Jun 28 2017

This Hazardous weather outlook is for portions of the Black Hills
of South Dakota...western South Dakota...northeast Wyoming...and
the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Expected scattered thunderstorms today and tonight. Isolated
severe thunderstorms with marginally severe hail and damaging
winds are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will occur during the day Thursday, but
organized severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-031-032-043-046-073-291300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Pennington Co Plains-Haakon-Jackson-Mellette-
Southern Meade Co Plains-
422 AM MDT Wed Jun 28 2017 /522 AM CDT Wed Jun 28 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will occur today, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will occur through sunset Thursday, but
organized severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ044-047-049-291300-
Bennett-Todd-Tripp-
422 AM MDT Wed Jun 28 2017 /522 AM CDT Wed Jun 28 2017/

This Hazardous weather outlook is for portions of south central
South Dakota...and western South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will occur today, but organized severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms will occur Thursday. Isolated severe
thunderstorms with marginally severe hail and damaging winds are
possible Thursday afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 28, 1:14 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Rapid City SD
214 PM MDT WED JUN 28 2017

SDZ030-074-282045-
Custer Co Plains SD-Hermosa Foot Hills SD-
214 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CUSTER COUNTY UNTIL
245 PM MDT...

At 214 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fairburn, or 24 miles south of Rapid City, moving southeast at 30
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hermosa, Fairburn and Folsom.

LAT...LON 4370 10328 4385 10320 4383 10273 4362 10296
      4361 10300 4358 10300
TIME...MOT...LOC 2014Z 293DEG 26KT 4374 10311

Rudge
Special weather statement, Jun 28, 1:18 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Rapid City SD
218 PM MDT WED JUN 28 2017

WYZ054-282045-
Northern Cambell WY-
218 PM MDT WED JUN 28 2017

...STRONG THUNDERSTORM OVER NORTHWESTERN CAMPBELL COUNTY...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Recluse, or 41 miles south of Broadus, moving east at
25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Recluse.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4500 10592 4500 10548 4499 10542 4467 10544
      4472 10592
TIME...MOT...LOC 2018Z 268DEG 23KT 4488 10565

JC
Special weather statement, Jun 28, 1:49 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
249 PM MDT WED JUN 28 2017

SDZ042-282130-
Oglala Lakota SD-
249 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OGLALA LAKOTA COUNTY
UNTIL 330 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm over
Red Shirt, or 32 miles northeast of Hot Springs, moving southeast at
20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Red Shirt and southwestern Badlands National Park.

LAT...LON 4360 10296 4367 10289 4366 10283 4369 10280
      4369 10255 4347 10270
TIME...MOT...LOC 2048Z 294DEG 19KT 4367 10291

Rudge

The radar

The Rapid City radar (KUDX), 207 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
June 28, 2:10 PM MST
Where
Campbell County, 11.27 mi SW of Rockypoint
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.790, -105.270

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
June 28, 3:10 PM MST
Where
Crook County, Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.680, -104.600

Wind gusts reached 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697027, 697028.